Can Cheek Implants Become Infected By Using Certain Drugs Or Treatments?
Q: Dr. Eppley, I am very interested in getting cheek implants. I have some questions and infection concerns that I need answers to.
1) Will using Rogaine(Minoxidil) on my head twice a day increase the chance of my implants becoming infected? Minoxidil is absorbed through the skin, thats why I ask.
2) If I opt to have Micro Scalp Pigmentation (MSP), This is a procedure where they basically tattoo your scalp with little black dots , to make it look like you shave your head. Do you think tattooing your scalp can cause your cheek implants to become infected?
3) I have had numerous dental problems. If I were to have cheek implants, how can I avoid the risk of infection? Should I take an antibiotic before and after the dentist for a couple days?
4) Can I use acne medication on my face after I’ve healed? Can this cause infection?
A: In answer to your questions about cheek implants and their infection risk:
1) There is no correlation between Minoxidil on the scalp and an increased risk of cheek implant infection.
2) The issue is the same with scalp tattoos as that of topical Minoxidil for cheek implant infection.
3) The real risk of getting cheek implants infected with dental treatments is the risk of the dentist inadvertently sticking a needle into the implant while injecting local anesthetic for maxillary vestibular infiltration. It would be important to tell your dentist that you have cheek implants should any upper teeth (premolar and molar) dental work be needed. This would be particularly important should any root canal work be done on these same teeth.
4) Topical acne medication does not increase the risk of cheek implant infection.
Dr. Barry Eppley